Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 71, NWS Des Moines, IA

May 11, 2008Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this river flood warning at May 11, 2008, 1:35 PM CDT for Mahaska County, Marion County, Iowa. It took effect at May 11, 2008, 2:03 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 11, 2008, 1:35 PM CDT (18:35 UTC)
In effect from
May 11, 2008, 2:03 PM CDT
Expired
May 11, 2008, 5:58 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar Creek near Bussey (BSSI4). The gauge peaked at 17.94 ft at May 11, 2008, 1:00 PM CDT.

actionminormoderate10203005/1105/12
Action stage
16 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 111835
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
135 PM CDT SUN MAY 11 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CEDAR CREEK...

.HEAVY RAIN OVER THE PAST 24 HOURS HAS CAUSED CEDAR CREEK AT BUSSEY
TO RISE RAPIDLY. DRIER WEATHER IS IN THE FORECAST THE NEXT COUPLE
DAYS WHICH SHOULD ALLOW THE RIVER TO FALL.

IAC123-125-121835-
/O.NEW.KDMX.FL.W.0071.080511T1932Z-080513T0223Z/
/BSSI4.1.ER.080511T1932Z.080512T0000Z.080512T0223Z.NO/
135 PM CDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CEDAR CREEK AT BUSSEY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:00 PM SUNDAY THE STAGE WAS 17.9 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 18.0 FEET. 
* THE RIVER WILL RISE TO NEAR 18.2 FEET THIS AFTERNOON AND THEN
QUICKLY FALL BELOW ITS FLOOD STAGE THIS EVENING.

$$
S
2 follow-up statements
000 
WGUS83 KDMX 111904
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT SUN MAY 11 2008

...A FLOOD WARNING CONTINUES FOR THE CEDAR CREEK...CHARITON RIVER...
DES MOINES RIVER...

IAC179-121904-
/O.CON.KDMX.FL.W.0070.000000T0000Z-080513T1200Z/
/OTMI4.1.ER.080511T1355Z.080512T0000Z.080512T1200Z.NO/
204 PM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT OTTUMWA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:00 PM SUNDAY THE STAGE WAS 10.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.3 FEET BY 
  SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY 
  MORNING.

$$

IAC123-125-121903-
/O.EXT.KDMX.FL.W.0071.080511T1903Z-080513T0123Z/
/BSSI4.1.ER.080511T1859Z.080512T0000Z.080512T0123Z.NO/
204 PM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK AT BUSSEY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:00 PM SUNDAY THE STAGE WAS 17.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE 
  TO RISE TO NEAR 18.3 FEET BY SUNDAY EVENING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY SUNDAY EVENING.


$$

IAC117-121903-
/O.CON.KDMX.FL.W.0069.000000T0000Z-080513T1300Z/
/CHTI4.1.ER.080511T1545Z.080512T0000Z.080512T1300Z.NO/
204 PM CDT SUN MAY 11 2008

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 1:15 PM SUNDAY THE STAGE WAS 15.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.5 FEET BY 
  SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY 
  MORNING.

$$
S
000 
WGUS83 KDMX 112258
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT SUN MAY 11 2008

...THE FLOOD WARNING FOR THE CEDAR CREEK HAS BEEN CANCELLED...

IAC123-125-112328-
/O.CAN.KDMX.FL.W.0071.000000T0000Z-080513T0123Z/
/BSSI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
558 PM CDT SUN MAY 11 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE CEDAR CREEK AT BUSSEY.
* AT 5 PM SUNDAY THE STAGE WAS 17.4 FEET.
* FLOOD STAGE IS 18.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO 
  ADDITIONAL FLOODING IS FORECAST AT THIS TIME.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 11, 12:21 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 11, 12:21 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1221 PM CDT SUN MAY 11 2008

.UPDATED FOR THE 18Z AVIATION DISCUSSION...

.DISCUSSION...
SFC LOW ALREADY INTO WEST CENTRAL IL...WITH WRAP-AROUND PRECIP
SHIELD BEGINNING TO EXIT CWA. ANTICIPATE SYSTEM TO BE FAIRLY
PROGRESSIVE IN EXITING THE REGION TODAY...SO SUSPECT MAJORITY OF
PRECIP OUT OF THE CWA BY 12Z. HOWEVER MAY SEE A FEW LINGERING
SHOWERS ACROSS THE EXTREME EASTERN CWA...SO KEPT A CHANCE/SLGT
CHANCE MENTION THROUGH 15Z. WITH PRECIP ENDING...WILL GO AHEAD AND
LET THE FLASH FLOOD WATCH GO WITH THE AM ZONE ISSUANCE...AND
ATTENTION THEN TURNS TOWARD WINDS. MANY SITES ESPECIALLY ACROSS THE
SOUTHERN/WESTERN CWA HITTING WIND ADV CRITERIA...AND EXPECT THAT
TREND TO CONTINUE AS PRESSURE GRADIENT TIGHTENS/REMAINS TIGHT
THROUGH THE MORNING. NAM INDICATES LARGEST 3 HR PRESSURE RISES
BEHIND EXITING SYSTEM ACROSS THE SOUTHERN TWO-THIRDS SO CONTINUE TO
LIKE PLACEMENT OF THE CURRENT ADVISORY. HAVE SEEN A FEW ISOLATED
SPOTS ACROSS THE NORTH BRIEFLY HIT CRITERIA WITHIN THE PAST HOUR OR
TWO...BUT MODELS INDICATE TIGHTEST GRADIENT OVER THEM NOW...WITH
GREATEST PRESSURE RISES IN PLACE AS WELL. THEREFORE WILL OPT TO
LEAVE THEM OUT OF THE ADVISORY...AS EXPECT MOST SITES TO REMAIN
BELOW ADVISORY CRITERIA OVERALL THROUGH THE MORNING. AS FOR
TEMPERATURES...ANOTHER COOLER DAY EXPECTED ACROSS THE AREA AS
NAM/RUC/GFS INDICATING SLIGHT CAA WITH H85 TEMPS HOVERING AROUND
FREEZING THROUGH THE DAY. THEREFORE EVEN WITH CLOUDS EXPECTED TO
DECREASE THROUGH THE DAY...WITH THE COLD AIR IN PLACE STILL SEE
STRUGGLE TO EXIT THE 50S AT MOST LOCATIONS.

NO WX OF CONCERN FOR REMAINDER OF WEEKEND AND INTO MON WITH HIGH
PRESSURE CROSSING THE MIDWEST.  DRY RETURN FLOW INITIALLY DEVELOPS
LATE MON BUT MOISTURE IS LACKING UNTIL OVERNIGHT SO WILL LEAVE WRN
SLIGHT CHANCES ESSENTIALLY UNCHANGED.  HEADING INTO TUE GFS/ECMWF
WILL BE FAVORED SOLUTIONS WITH NAM FROPA SEEMING TO BE TOO SLOW VS
CONSENSUS.  INTERESTING TEMP/MOISTURE PROFILE SETS UP WITH STEEP
LAPSE RATES ABOVE SATURATION BELOW 2KM.  HAVE CONTINUED HIGH END
POPS FOR TWO SCENARIOS.  295-305K ISENT SFC WITHIN THE STABLE
SATURATED LAYER SUGGESTS RAIN POTENTIAL OVER MUCH OF IA TUE INTO TUE
EVE.  HOWEVER...ALTHOUGH MOISTURE STARVED...STEEP LAPSE RATES H7 AND
ABOVE COULD TRIGGER SOME CONVECTION WHICH APPEARS TO BECOME MORE
LIKELY SE INTO THE EVE AS THIS WARM LAYER ALOFT ERODES REDUCING THE
ELEVATED CIN AS MOISTURE DEEPENS AS WELL.  POPS LINGER INTO TUE
NIGHT EAST SECTIONS BUT HAVE REMOVED PCPN FOR WED WITH MODELS
KICKING SYSTEM OUT AND DRY.

HAVE LEANED TOWARD THE LOW END OF GUIDANCE TONIGHT WITH GOOD
RADIATIONAL COOLING SCENARIO IN PLACE.  TRIMMED A FEW DEGS OFF TUE
AND TUE NIGHT BUT LEFT THOSE ESSENTIALLY UNCHANGED.  TUE TEMPS ARE
PROBLEMATIC HOWEVER WITH NAM MUCH WARMER AND SLOWER CFP.
GFS/ECMWF/SREF ALL SUPPORT DROPPING TEMPS EITHER BECAUSE OF COOLER
WARM SECTOR OR FASTER FROPA SO HAVE HEADED IN THAT DIRECTION BUT IT
STILL MAY NOT BE ENOUGH WITH THE H9/H7 LAYER SATURATION KEEPING
TEMPS AT BAY.

&&

.AVIATION...11/18Z
SFC LOW PRESSURE CONTINUES TO MOVE EAST INTO THE MID OHIO VALLEY
WITH HIGH PRESSURE RIDGING INTO THE WRN PLAINS. MVFR STRATUS WILL
CONTINUE TO CLEAR AND WILL BE OUT OF ALO AND OTM BY EARLY THIS
AFTERNOON THEN VFR ALL LOCATIONS THROUGH THE REMAINDER OF THE
PERIOD. WINDS WILL REMAIN BREEZY THIS AFTERNOON THOUGH DIMINISHING
THROUGH THE DAY THEN LIGHT AND VARIABLE OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...DONAVON
LONG TERM/SHORT TERM...BSS/MJA
Hazardous weather outlook, May 11, 1:33 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
133 PM CDT SUN MAY 11 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121845-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
133 PM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST TUESDAY. THE
SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE QUITE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:01 PM CDTAreal Flood AdvisoryDMXAppanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more3 hr
May 11, 7:28 AM CDTRiver Flood WarningDMXLucas11 hr
May 11, 8:51 AM CDTRiver Flood WarningDMXWapello10 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.